Many health professionals are convinced that statin-type cholesterol-lowering drugs do not cause any side effects. These physicians published a review that stated that very idea (European Journal of Preventive Cardiology, April, 2014):
“Only a small minority of symptoms reported on statins are genuinely due to the statins: almost all would occur just as frequently on placebo.”
But our readers say something quite different and share some common statin side effects below.
Q. I was put on statins when I was 40. By 47, I needed cataract surgery in both eyes. I became prediabetic and suffered from muscle weakness, memory loss and trouble finding the right words.
The cognitive difficulties became so severe I had to stop working. My doctor wants me to keep taking Crestor, but I wonder if statins are causing me more harm than good.
A. Statins can cause all of the side effects you have described. There is considerable controversy about the actual incidence of muscle weakness.
Some physicians, like those quoted at the top of this article, maintain that statins do not even cause muscle pain or weakness because they were not reported in the clinical trials sponsored by the drug companies.
Muscle Pain and Weakness: The Most Common Statin Side Effects:
One of the reasons that so many industry-funded statin studies fail to report muscle pain and weakness is that the definition of muscle problems has been loosey-goosey. What we mean is that the protocols that the researchers employ define muscle complications quite differently from the way average people do.
If a patient reports that his muscles hurt, that might not be noted by investigators because they define muscle problems as an “elevation of CPK [creatine phosphokinase].” This is an enzyme found in muscle that reveals injury or stress to the tissues. A person might complain of muscle pain, tenderness or weakness but if CPK levels are within “normal” range (and that may be surprisingly high), no side effect is acknowledged or reported.
Other researchers have called out this strategy. One analysis in the BMJ noted that:
…the prevalence of muscle pain in statin users is 50% greater than in non-users. In absolute terms, this increase in muscle pain is 100 times greater than that reported in clinical trials…”
An article in the very conservative Journal of the American College of Cardiology (May 24, 2016) acknowledges that SAMS (statin-associated muscle symptoms) “is the most frequent SAS [statin-associated symptom] and mild myalgia may affect 5% to 10% of statin users.”
We find it sad that these experts refer to muscle pain, tenderness and weakness as “mild myalgia.” Visitors to this website have a different way of describing this adverse drug reaction:
“My wife’s doctor prescribed 40 mg of simvastatin over the years. Every time she started taking it, she developed leg muscle pain. When she stopped taking it, the muscle pain would end.
“My daughter was prescribed 40 mg of simvastatin. Her legs hurt so badly she said it was hard to get out of bed. Her cardiologist claimed it couldn’t be the statin, but the pain stopped when she ceased taking the statin. Clearly the doctor did not report this side effect because he didn’t believe it.”
Here is Kristin’s compelling story:
“It is easy for someone who only looks at the statistics (and is not on a statin) to make sweeping statements about their efficacy and side effects. As someone who was on 20 mg. of Crestor for nine months and who had severe muscle cramps as a result, I use my own experience to help me decide whether or not I want to take the drug.
“The statistics are irrelevant if you are the one who is suffering from a statin’s side effects. Yes, the Crestor lowered my cholesterol dramatically. I stopped taking it because the muscle cramps were completely debilitating–they woke me up at least five times a night and were excruciatingly painful.
“When I stopped the Crestor, all muscle cramps disappeared within one week. But here is the interesting thing: I thought that the cramps were my only side effect. During the first week off the Crestor, other medical problems suddenly disappeared as well. I had started having vertigo and balance problems a couple of months earlier. When I stopped the Crestor, POOF! the vertigo was gone and my balance returned to normal.
“Also, I’d started having extreme memory problems–I could not remember a 4 digit number for one minute and had to write everything down. When I stopped the Crestor, my memory completely returned. And I had been quite depressed, which I wrote off to what I assumed was because I was getting old (63), as proved by my bad balance and poor memory.
“When I stopped the Crestor, I returned to my happy, normal self, again within ONE WEEK. To me, the statistics that may claim that my personal experience is not valid are worthless. I KNOW what symptoms I had, and I KNOW that they disappeared shortly after taking the Crestor. I feel infinitely better. By the way, I have always been athletic, am not overweight (138 pounds at 5’7″) with no heart or blood pressure problems.”
Eleanor is a bit cynical:
“I took atorvastatin for 2 years, complaining all the time. Either the doctors are in denial re: the side effects or they are getting great kickbacks from big Pharma.
“After coming off atorvastatin, it took me 6-9 weeks to feel normal. I had the same reaction with simvastatin and rosuvastatin.”
What About Mental Fogginess and Forgetfulness:
We were among the first to report that statins were linked to memory problems and cognitive dysfunction. Many health professionals doubt that such adverse reactions could be in any way be linked to drugs like atorvastatin, fluvastatin, lovastatin, pitavastatin, rosuvastatin or simvastatin.
Here is what the FDA says:
“Cognitive (brain-related) impairment, such as memory loss, forgetfulness and confusion, has been reported by some statin users.”
Here is what our readers say:
Deb in Alabama reports:
“My mother had memory issues taking simvastatin that mimicked dementia. This happened in the fall of 2014 till early 2015. She would repeat the same question and not recognize that she was told the same response only moments before. Even when told that she was not retaining the information, she would deny having heard that before. She couldn’t recall how to prepare food for herself that she had cooked her whole life, so she bought frozen items.
“She was taken off the simvastatin and within a short amount of time she was back to completely normal. In August of 2015 she was put back on simvastatin at a lower dose. This time the symptoms have come back and are even more extreme. She had an incident of confusion where she realized she was about to urinate in her hamper in the bathroom instead of the toilet.”
PJ had a similar story to our first reader:
“I am one of those statin users with almost all the side effects you can imagine: cramps in legs, hands, fingers. Memory loss so bad my family became worried I needed to be put somewhere to get help. They thought I was going crazy for real! And so did I for the longest time.
“I experienced missing moments when I did not know how I got across the street or to the store. I just sat in the car and there I was. It was frightening not to know how you blacked out mentally but also physically. Statins also gave me pre-diabetes, aching bones and arthritis.”
Another Common Statin Side Effect: Diabetes
It took decades for the FDA to realize that statins can increase the risk for diabetes and make it harder for those with this metabolic disorder to control their blood sugar levels. Many cardiologists maintain that this is extremely rare, but we think it is more common. Our conclusion is based on a Finnish study of 8,749 men who were followed for six years. The researchers determined that statin takers were 46 percent more likely to be diagnosed with diabetes during the study (Diabetologia, May, 2015).
Cataracts Also Appear to be Common Statin Side Effects:
It took 25 years for researchers to recognize that statins are associated with cataracts. A 2012 Canadian study reported that patients with diabetes who had been prescribed statins were about 50 percent more likely to be diagnosed with cataracts.
An analysis of 50,000 patients in Taiwan revealed in June of 2013 that statin takers were approximately 20 percent more likely to have cataract surgery than people who were not taking statins.
Another report published in JAMA Ophthalmology (Nov., 2013) concluded that people prescribed statins were at a 27 percent increased risk for developing cataracts compared to nonusers.
The Take Home Message:
When a medication affects the quality of your life, it is reasonable to consider alternatives. People can learn about other options in our Guide to Cholesterol Control and Heart Health.
Share your own story about common statin side effects below in the comment section. Do you agree with the physicians who wrote: “Only a small minority of symptoms reported on statins are genuinely due to the statins: almost all would occur just as frequently on placebo” or do you have a different perspective?